Editorial Note: In the midst of recent posts about SSRIs and homicide and other events, there has been a continuing input of reports of changes in hair on drugs or skin and this one on teeth. All of these can have an impact on confidence but there is another worry – the treatment is causing obvious and undeniable changes in something that can be seen; what are they doing elsewhere in the body? Shane’s story outlined here is alarming.
I would like to know if anyone else has had teeth lost because of psychiatric medications. I have been on a lot of different medicines but Olanzapine seems to be the one responsible for this problem in my case.
In 2003/04 I had an emergency dental appointment because of tooth ache. This was followed by more appointments because of concerns about the state of my teeth.
I have always had regular dental checks and had good strong teeth before this. In 2004 the first few were taken out under local anesthetic because they were too weak to be drilled and filled.
In 2004/05 another two had to be taken out. These crumbled in the attempt to remove them and I had a massive reaction like epileptic fit and was taken off to hospital – an emergency blue light job! The hospital said it was a full body shutdown.
Then I had a full mouth x-ray to find out the condition of all the remaining teeth. It showed the majority rotting from the inside and from the root up. Major work was needed to slit the gum open to find and remove fragments that remained in the gums.
In 2006 I had a dental plate to replace the lost teeth. In 2007 a tooth snapped and fell in my drink! So by then five more teeth needed to be taken out. My dentist refused to use local anesthetic because of what happened the last time so general anesthetic was used at a local hospital.
The dentist there explained that this type of decay WAS DUE TO MY MEDICATIONS. I didn’t ask more about how this could happen or how often it happens or which drugs it happens on.
By 2010 all except five teeth had been removed. My dentist in 2010 explained about the decay – the second time for me to be told that it was caused BY THE MEDICATIONS. She also said that no amount of extra cleaning would have made any difference.
Between 2010 & 2015, with yet another dentist, two of the remaining five had snapped. Again this needed general anesthetic use at the local hospital.
At a pre – op appointment in 2016 they found that all five remaining teeth had to come out and my name went on the waiting list. Again at this pre – op appointment I was told that MY MEDICATIONS HAD CAUSED THE ROT and that the enamel had been destroyed by the medications too. They said that no amount of sugary drinks could possibly be responsible for this type of decay.
My name is still on the waiting list – eight months down the line. My full dentures are ready and waiting but sitting in my bathroom cabinet waiting for the remaining teeth to be removed! I have a consultation at the hospital in September 2017.
I have researched this but nothing matches up. There are lots of references to tooth decay caused by dry mouth on tricyclic antidepressants but at least one doctor dismisses this as part of the propaganda put out by companies when they began marketing SSRIs – paroxetine was the first drug I was put on, and this led on to other meds.
There are online links between Olanzapine and gingivitis which it seems can be caused by a reaction to certain medications and this can cause problems but for something that seems quite well known among dentists this seems almost unheard of elsewhere and even dentists don’t seem to explain it in a way that makes sense to me anyway.
I have met one other person with someone similar. Has anyone else had anything like this and if you have has anyone explained what is going on?